Alert archive / Utah / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 7, NWS Salt Lake City, UT

June 12, 2001Box Elder County, Davis County, Weber County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 12, 2001, 4:14 PM MDT for Box Elder County, Davis County, Weber County, Utah. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 12, 2001, 4:14 PM MDT (22:14 UTC)
Expired
Jun 12, 2001, 5:15 PM MDT
In force
61 min
Issued by
NWS Salt Lake City, UT
Area
Whole counties

Counties Box Elder County, UT, Davis County, UT, Weber County, UT

The radar

The Salt Lake City radar (KMTX), 7 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.2 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2001-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2001-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1674 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 122216
SVRSLC
UTC003-011-035-049-057-122245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
414 PM MDT TUE JUN 12 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR HIGH WINDS FOR...
  SOUTHEASTERN BOX ELDER COUNTY IN UTAH
  DAVIS COUNTY IN UTAH
  THIS INCLUDES THE CITIES OF...BOUNTIFUL...FARMINGTON...LAYTON
  SALT LAKE COUNTY IN UTAH
  THIS INCLUDES THE CITIES OF...MURRAY...SALT LAKE CITY...SANDY...
  WEST VALLEY CITY
  NORTHERN UTAH COUNTY IN UTAH
  THIS INCLUDES THE CITY OF PROVO
  WESTERN WEBER COUNTY IN UTAH
  THIS INCLUDES THE CITY OF OGDEN

* UNTIL 515 PM MDT

* A LINE OF THUNDERSTORMS WITH HIGH WINDS WAS MOVING INTO THE 
WASATCH FRONT AT 415 PM. WIND GUSTS OF 75 MPH HAVE BEEN REPORTED 
WITH THIS STORM OVER NORTHEAST TOOELE COUNTY AT 400 PM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:00 PM MDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jun 12, 3:00 PM MDT, 1 hour 14 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
300 PM MDT TUE JUN 12 2001

SYNOPSIS...AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE EAST THROUGH
IDAHO TUESDAY...THEN INTO WESTERN WYOMING ON WEDNESDAY.  VALLEY
RAIN...MOUNTAIN SNOW...AND UNSEASONABLY COLD TEMPERATURES ARE
EXPECTED THROUGH WEDNESDAY.  TEMPERATURES WILL SLOWLY WARM BACK TO
SEASONAL NORMALS BY THE WEEKEND.

DISCUSSION...TWO DISTINCT BAND OF PRECIP AFFECTING THE INTERMOUNTAIN
REGION AT TIME.  THE FIRST BAND FROM WRN WY BACK INTO CNTRL UT
APPEARS TO BE ALONG AND BEHIND THE LEADING EDGE OF THE 700 MB
BAROCLINIC ZONE.  GOOD DIVERGENCE ALOFT SHOULD HELP MAINTAIN STRONG
UPWARD MOTIONS INTO THIS EVENING...ESPECIALLY OVER NE UT/WRN WY.

SECOND BAND OF PRECIP AHEAD OF A STRONG VORTICITY MAX MOVING INTO
N/CNTRL NV AT TIME.  UPPER LEVEL COLD POOL ASSOCIATED WITH THE
VORTICITY MAX WILL HELP GENERATE STRONG UPWARD MOTIONS OVER NRN
UT/SE ID THIS EVENING.  PRECIP WILL BREAK OFF FOR A WHILE AFTER LATE
EVENING AS THE VORTICITY MAX EXITS INTO WY.  EXPECTING SHOWERY
PRECIP TO GENERATE ONCE AGAIN AS THE UPPER LOW SETTLES JUST NORTH
OF THE STATE.  ALL OF THE ABOVE SHOULD BE ENOUGH TO JUSTIFY A SNOW
ADVISORY ABOVE 7K FOR THE FAR NRN WASATCH RANGE INTO WEDNESDAY
MORNING.

SRN UT NOT ENTIRELY OUT OF THE PICTURE WITH THIS STORM.  A STRONG
VORTICITY MAX ROTATING DOWN THE WEST SIDE OF THE LOW WILL RACE
ACROSS SRN UT EARLY WEDNESDAY.  MOISTURE HAS IMPROVED OVER THE
SOUTH THIS AFTERNOON...SO WITH THE DYNAMIC SUPPORT WILL LOOK FOR A
BIT HIGHER THREAT OF PRECIP FOR THE SRN SECTIONS OF THE STATE.

WARMING TREND HEADING INTO THE WEEKEND WILL GET A SLOW START
THURSDAY IN TRAILING NW FLOW ALOFT.  WESTERLY FLOW ON FRIDAY TURNING
A MORE SWLY OVER THE WEEKEND AS HEIGHTS SLOWLY RISE OVER THE SRN
PLAINS STATES.  WARMING TREND MAY BE SOMEWHAT SUBDUED DUE TO WEAK
MIXING.  HOWEVER...IT IS MID-JUNE SO WOULD EXPECTS TEMPS BACK lTO OR
A LITTLE ABOVE NORMAL BY THE END OF THE WEEKEND.

SLC 842-  CDC 231-  CONGER

.SLC...SNOW ADVISORY NRN WASATCH MTNS THRU WED MRNG UTZ007-IDZ025
    ...WIND ADVISORY NW DESERTS/SALT FLATS THIS EVENING UTZ005.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 3:45 PM MDTSevere Thunderstorm WarningSLCDavis, Salt Lake, Tooele45 min
Jun 12, 4:14 PM MDTSevere Thunderstorm WarningSLCSalt Lake, Utah61 min

Nearby

Severe Thunderstorm Warnings in Utah, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.